MAUDE Adverse Event Report: BOSTON SCIENTIFIC - MARLBOROUGH FLEXIVA (TM) HIGH POWER SINGLE-USE LASER FIBER; POWERED LASER SURGICAL INSTRUMENT

BOSTON SCIENTIFIC - MARLBOROUGH FLEXIVA (TM) HIGH POWER SINGLE-USE LASER FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number M0068403940
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Exact patient age is unknown; however the patient was reported to be over 18 years old.(b)(4).The device has been received for analysis; however the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2018 that a flexiva 1000 laser fiber was used during a cystoscopy litholapaxy procedure in the urethra performed on (b)(6) 2018.Reportedly, the laser unit used was 100 watt holmium with laser settings of 1.0 joules and a rate 15.According to the complainant, during the procedure, the tip of the laser fiber broke off inside the patient¿s urethra.The broken fragment was retrieved successfully.The procedure was completed with another flexiva 1000 laser fiber.There were no patient complications reported as a result of this event.The patient condition at the conclusion of the procedure was reported to be "patient is unaffected by event".
 
Additional Manufacturer Narrative
One flexiva 1000 laser fiber was received for evaluation.Visual examination revealed that the exposed glass fiber tip measured approximately 0.5 mm and appeared used.Additional examination under magnification revealed that the pattern on the tip face was consistent with a fracture indicating that the tip or portion of the tip detached.There was no damage along the body of the fiber.The condition of the returned device confirms the event.The noted damages indicate difficulty was experienced during the procedure and was likely due to anatomical or procedural factors such as tortuous anatomy or maneuvering of the device.Therefore, a review and analysis of all available information indicated that the most probable root cause is operational context.A review of the device history record (dhr) was performed; no anomalies were noted.A search of the complaint database revealed that no similar complaints exist for the specified lot.A labeling review was performed, and from the information available this device was used per the directions for use (dfu)/product label.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2018 that a flexiva 1000 laser fiber was used during a cystoscopy litholapaxy procedure in the urethra performed on (b)(6) 2018.Reportedly, the laser unit used was 100 watt holmium with laser settings of 1.0 joules and a rate 15.According to the complainant, during the procedure, the tip of the laser fiber broke off inside the patient¿s urethra.The broken fragment was retrieved successfully.The procedure was completed with another flexiva 1000 laser fiber.There were no patient complications reported as a result of this event.The patient condition at the conclusion of the procedure was reported to be "patient is unaffected by event.".

Brand Name
FLEXIVA (TM) HIGH POWER SINGLE-USE LASER FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
BOSTON SCIENTIFIC - MARLBOROUGH
100 boston scientific way
marlborough MA 01752
MDR Report Key7711247
Report Number3005099803-2018-02294
Device Sequence Number19020597
Product Code GEX
UDI-Device Identifier08714729808121
UDI-Public08714729808121
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K100078
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/05/2021
Device Model NumberM0068403940
Device Catalogue Number840-394
Device Lot Number0000005732
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/16/2018
Initial Date Received by Manufacturer 07/03/2018
Supplement Date Received by Manufacturer09/11/2018
Initial Report FDA Received Date07/23/2018
Supplement Report FDA Received Date10/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;